From El Paso, Texas, USA:
My 13-year-old son saw a PhD in Nutritional Sciences today for the first time. He saw her because he has gained 20 pounds over the last 2.5 years since his diagnosis at age 10. The last six months have resulted in a 15 pound gain, primarily in his belly. He is 4 feet, 11 inches and 132 pounds. His January 2010 A1c was his highest ever at 8.3. Presently (April), his Lantus dose is 38 units at 8:30 p.m. and his NovoLog ratio is 1 unit for every 5 grams of carbohydrates. We try to limit his carbohydrates to 60 per meal (12 units NovoLog) with a 30 gram carbohydrate bedtime snack. He still has too many highs/lows but I think this month's A1c will be improved. Typically, his A1c is under 7. The nutritionist made two recommendations. She feels his TSH of 2.8 is too high. He takes 50 mcg branded Synthroid daily and she feels that a discussion with his endocrinologist about increasing the dose is necessary. He is also complaining of fatigue. I have heard doctors say a TSH of 1 is the goal. What are your thoughts on the goal and my son's TSH? Does the dose need to be increased? Also, she recommended we stop "chasing insulin" with carbohydrates and inject the NovoLog after he has eaten instead of immediately before his meal. I asked if this would require a change in the type of insulin used since I believe NovoLog is indicated for use prior to a meal. I am aware that some insulins are designed for administration after eating. Is it okay to use NovoLog this way? I had one endocrinologist tell me to inject the NovoLog 20 minutes before a meal. Is this something that will vary for individuals?
Your nutritionist has some interesting ideas. My thoughts on her thoughts:
- Don't chase insulin. But I DON'T think dosing after the meal is what is meant by "chasing." The rapid-acting insulins, aspart (NovoLog), lispro (Humalog), and glulisine (Apidra) are very, very similar pharmacokinetically and begin to work (i.e., get absorbed), generally, within 10 to 20 minutes after a subcutaneous injection. It is true that they ALL sometimes can be given after a meal but, by that time, food is already being digested and glucose is already rising. I think there is a place for giving rapid-acting insulins after meals: e.g., not feeling well and not sure how well you'll eat; new food and not sure how much you'll eat; unfamiliar food and unsure of carbohydrate intake so you're "guessing;" at a restaurant and not sure when the food you ordered is going to arrive, etc. Once you know how grandma's noodle casserole affects the glucose (by checking one to two hours after the meal), you can dose before the meal. But, in general, you want the insulin around when the food is being absorbed so I think dosing 10 to 20 minutes before meals is the mainstream dosing effect you want.
"Not chasing insulin" means to me that one tries not to "over-insulinize" which leads to hypoglycemia ± symptoms whereby you then EAT to bring the glucose up, thus "chasing" the insulin. WAY too often, people over-treat some lows OR they treat when they feel low but they don't actually check how low they are. Many clinicians espouse the guidelines of the "Rule of 15" -- treat a low in increments of 15 grams of carbohydrates and recheck every 15 minutes to ease low glucoses back into better ranges, instead of chowing down when the glucose is 42 mg/dl [2.3 mmol/L] and then swinging the value to 342 mg/dl [19 mmol/L], thereby needing to give extra insulin, etc., etc., etc.
- There are growing data in the ADULT endocrine literature causing folks to rethink a "normal" TSH value. Still, in general, one typically titrates the dose of thyroid replacement in pediatrics to get the TSH down to about 0.5 to 5.0 uIU/mL. I think your child's TSH is terrific and I would NOT push to get less than 1. One risks overtreatment and hyperthyroidism which, while perhaps artificially boosting his metabolism, which might indeed assist in some weight loss, is not good and will goof up insulin pharmacokinetics.
- I think the child MAY BE over-insulinized. In general, the daily dose of insulin required is about 1.0 unit for every kilogram of body weight. Younger, thinner, pre-pubertal children require less, typically, while older pubertal, chubbier folks might require more, maybe up to 1.5 units per kilogram per day of total insulin (basal and bolus). The basal dose typically comprises 40 to 60% of the total daily dose. So, if your child has increased the weight to 132 pounds (60 kilograms) and assuming some pubertal changes, may be estimated to need ~1 to 1.2 units/kg/day of insulin, that would be 60 to 72 units total daily. Forty to 60% of that would be 24 to 43 units of the Lantus dose with "average" being 30 to 36. His dose is 38 units of Lantus, not outlandish, but highish.
I suspect that the previous good control, with HbA1cs in the 7s, led to the weight gain; excess weight gain is a COMMON ill-consequence of tighter glycemic control and, I think, occurs too often when people rely on insulin as the main way to keep glucoses in check instead of keeping the calories down and, especially, foregoing good exercise. And now you get in a cycle because with the weight gain comes some insulin resistance, HbA1c goes up, more insulin is given, weight goes up because of better control, etc., etc.
I have super respect for PhDs and nutritionists, but many PhDs have little clinical, in the trenches-taking-care-of-patients experience. Sometimes "theory" does not match reality. I am not at all disparaging the advice you got from the consultant, but clearly you have questions. Talk to your own Diabetes Team clinicians about individual dosing needs for your son. Push the activities so as to decrease the need for so much insulin. More exercise = less need of insulin. Less carbohydrates = less need for insulin. (I am NOT promoting a no carbohydrate diet; I am promoting excellent carbohydrate counting skills and dosing appropriately.)
By the way, does he REQUIRE the bedtime snack? Why? To prevent lows? If so, then more evidence that that the bedtime Lantus may be too much. Does he dose NovoLog for the snack? If he's hungry, why not a protein snack?
Let us know what happens.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.